Alert archive / Idaho / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Pocatello, ID

July 1, 2024Jefferson County, Madison County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 1, 2024, 3:43 PM MDT for Jefferson County, Madison County, Idaho. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2024, 3:43 PM MDT (21:43 UTC)
Expired
Jul 1, 2024, 4:15 PM MDT
In force
32 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 81 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.7 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2024-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2024-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

957 
WUUS55 KPIH 012143
SVRPIH
IDC051-065-012215-
/O.NEW.KPIH.SV.W.0013.240701T2143Z-240701T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
343 PM MDT Mon Jul 1 2024

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  South central Jefferson County in southeastern Idaho...
  Western Madison County in southeastern Idaho...

* Until 415 PM MDT.

* At 342 PM MDT, a severe thunderstorm was located 7 miles west of
  Roberts, or 10 miles southeast of Terreton, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Menan, Roberts, Lewisville, and Sage Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4367 11233 4381 11240 4392 11202 4364 11195
TIME...MOT...LOC 2142Z 259DEG 22KT 4374 11227 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cropp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:56 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 1, 1:56 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
156 PM MDT Mon Jul 1 2024

.SHORT TERM...Today through Tuesday Night.
Scattered showers and storms will continue through the rest of this
evening with the best coverage remaining in the upper Snake Plain
into the northern portion of the Eastern Highlands/Island Park
region. Areas north of a line from Small, to Rexburg, to Driggs will
have the best potential (50 to 80 percent chance) for a wetting
rain/wet storms today. Storms will be capable of producing brief
downpours, small hail, and gusts around 45 to 50 mph. Forecast
soundings for areas around Idaho Falls and northward show the
classic inverted v feature to support strong wind gusts along with
about 800 to 900 J/kg of DCAPE, though afternoon 0 to 6 km shear
is modest, coming in around 20 to 30 kts, and seems to be holding
back storms just a bit. Several storms training over Dubois early
this afternoon dropped about a half to three quarters of an inch
in just under an hour. CAMs also hit at the potential for an
isolated storm or two moving thorugh the Southern Hills. Overall,
activity should diminish after sunset and taper off by midnight or
shortly after.

Thanks to the cold front that moved through, temperatures today will
top out in the 70s to low 80s for most of the Snake Plain, eastern
Magic Valley, and Southern Hills. Areas up north near Island Park
will struggle to hit 70 degrees today. A LAKE WIND ADVISORY
continues until 9 PM this evening for the American Falls reservoir
where sustained winds are expected to remain at or above 20 mph.
Wind gusts across the area today will generally range from 25 to 35
mph. Highs on Tuesday will be nearly a repeat and overall it will be
a drier day with winds still breezy at times, but only gusting 20 to
30 mph.
AMM

.LONG TERM...Wednesday through next Monday.
We remain in northwest flow aloft on Wednesday and Thursday as
another system begins to move out of Canada and into northern
Montana. This looks to open the door just enough for at least a 20
percent chance of a shower/storm up in the Island Park region on
Wednesday and Thursday. Outside of this area we are expected to stay
dry across central and eastern Idaho. Wind will be elevated on
Wednesday with gusts of 30 to 40 mph expected in the eastern Magic
Valley and through the Snake Plain. Even outside of these typically
breezy areas wind gusts will range from 25 to 35 mph. Winds will be
lighter on the 4th, with afternoon gusts closer to 20 to 25 mph.
Temperatures begin to warm back up on Friday with highs returning to
the mid 80s for much of the area. The GFS is getting back on board
with the heat dome building over the Southwest through the weekend
and the ECMWF continues to show the same as it has been doing. This
means our warming trend will continue through the weekend as we
reach the 90s once again.
AMM

&&

.AVIATION...18Z Monday through 18Z Tuesday.
Main aviation impacts will be the potential for showers and storms
at IDA and DIJ. Latest HREF probability of thunder is about a 50 to
70 percent chance at these two sites with about a 10 to 20 percent
chance at SUN, PIH, and BYI. Wind gusts with storms will most likely
be in the 35 to 40kt range. Storms are expected to diminish after
sunset, but persist until 06-08Z. Any storm passing over a
terminal could drop conditions from VFR to MVFR or even IFR due to
low VIS and CIGs. Outside of storms, it will still be breezy
today with gusts at all sites ranging from 20 to 30 kts with the
higher end of those gusts at BYI, PIH, and IDA. Tuesday is
expected to be dry with wind gusts around 15 to 20 kts at all
sites. AMM

&&

.FIRE WEATHER...Showers and storms continue for the rest of the
afternoon and evening across much of FWZ 410, 411, 475, and 476.
In these zones there is a 50 to 80 percent chance of wet
thunderstorms. While these areas will be the main focus for storms
today, there is about a 10 to 20 percent chance for an isolated
storm in FWZ 413 and 427. Any storm here is more likely to by a
dry storm, with only about a 10 to 20 percent chance of QPF of at
least a tenth of an inch. Any storms will be capable of producing
small hail and wind gusts around 50 mph, but the storms farther
north seem more likely to pack the better punch, so to say.
Activity will diminish after sunset and taper off around midnight.
Tuesday is expected to be a drier day with wind gusts around 25
mph and min RHs in the upper teens to low 20s across all of
central and eastern Idaho with the exception being parts of the
Eastern Highlands where RHs will bottom out in the upper 20s to
mid 30s. We are expecting critical to near-critical fire weather
conditions for many on Wednesday as we get even drier with min RHs
in the low teens to upper teens almost everywhere. Wind gusts
will pick up again, too, in the 30 to 40 mph range. Humidity
increases slightly and winds will be lighter on Thursday. AMM

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:00 PM MDTSevere Thunderstorm WarningPIHButte, Jefferson45 min
Jul 1, 4:14 PM MDTSpecial Weather StatementPIHMadison31 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.